Washington, 2015Dust Storm and High Wind in Washington, November 17, 2015
November 17, 2015 · NWS OTX · 29 events in 7 counties and zones
An intense surface low pressure system moved from west to east along the Southern British Columbia border and dragged a cold front through as well. and resulted in widespread power outages and is noted as the most damage seen by Avista utilities from a natural disaster in its 126-year history with an estimated 180,000 Avista utilities customers without power at peak after the windstorm.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 4
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense surface low pressure system moved from west to east along the Southern British Columbia border and dragged a cold front through as well. The resulting high winds brought about substantial damage across Eastern Washington....and resulted in widespread power outages and is noted as the most damage seen by Avista utilities from a natural disaster in its 126-year history with an estimated 180,000 Avista utilities customers without power at peak after the windstorm. Four fatalities (two directly and two indirectly) have been attributed to the windstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 16, 10:36 PM PST, 3 hours earlier.
Area forecast discussion, Nov 16, 10:36 PM PST, 3 hours before
Area Forecast Discussion
National Weather Service Spokane WA
1036 PM PST MON NOV 16 2015
**Historic wind event on tap for Tuesday**
.SYNOPSIS...
Damaging winds are likely on Tuesday as strong low pressure system
tracks through the area. Prior to this...a mix of rain and snow
will occur tonight with accumulating snow for the Cascades,
northern valleys, and Idaho Panhandle. Then a transition to
cooler temperatures, with more rain and snow showers is
anticipated for late in the week.
&&
.DISCUSSION...
The much anticipated light snow event is finally panning
out...albeit late by a few hours. Snow accumulating on grassy
surfaces mainly north if I90 with a heavier band now showing up
from about Dayton up to Davenport. Temperatures south of I90 are
in the mid to upper 30s while temps are hovering closer to
freezing to the north. The heavier intensity snow is allowing it
to briefly accumulate as the rate overcomes the melting...this
won't last long as the warm front passes through in the next few
hours and shoots temperatures back up into the upper 30s. The
exception will be the more protected valleys of northeast WA and
the ID panhandle.
We will then shift our focus on the historic wind event for
Tuesday.
**Historic wind event on tap for Tuesday**
00Z models came in and didn't back down a bit for the winds
Tuesday. No changes to forecast necessary as we are calling for
widespread 50 to 65 mph winds. The record winter (non-convective)
gust at KGEG is 67 mph which is in line with our thinking. Whether
records are broken or not Tuesday, anticipating power outages due
to downed trees and branches on power lines. High wind warning
still in place with no changes made.
/AB
&&
.AVIATION...
00Z TAFS:
***Very strong winds expected across the area 18z Tuesday to 06z
Wednesday***
Challenging forecast with isolated IFR conditions due to snow but
that will only last a few more hours. As the warm front moves
through the region overnight, anticipate ceilings and vis will
improve although winds will become the main concern. Very strong
winds likely for all TAF locations with the peak between 21z to
04z. Nudged the gusts up a few knots for most locations as
confidence increases for this event.
/AB
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 32 55 33 41 30 41 / 100 30 20 10 20 50
Coeur d'Alene 32 54 31 40 30 42 / 100 70 90 10 20 50
Pullman 33 54 35 42 33 44 / 100 50 50 10 30 70
Lewiston 37 59 38 48 38 48 / 100 50 50 10 40 70
Colville 32 56 29 40 26 39 / 100 70 80 10 10 20
Sandpoint 31 50 29 38 27 38 / 100 100 100 10 20 30
Kellogg 30 45 29 36 30 38 / 100 100 100 20 30 60
Moses Lake 39 64 35 47 33 47 / 30 10 10 0 20 50
Wenatchee 34 59 35 46 36 45 / 50 30 40 10 30 50
Omak 34 60 28 41 30 42 / 70 10 10 0 10 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 7 AM PST Tuesday for Northern
Panhandle.
Wind Advisory from noon Tuesday to midnight PST Tuesday night
for Lewiston Area.
High Wind Warning from noon Tuesday to midnight PST Tuesday
night for Central Panhandle Mountains-Coeur d'Alene Area-
Idaho Palouse-Lewis and Southern Nez Perce Counties-
Northern Panhandle.
Winter Weather Advisory until 10 AM PST Tuesday for Central
Panhandle Mountains.
WA...Winter Weather Advisory until 7 AM PST Tuesday for East Slopes
Northern Cascades-Northeast Mountains-Okanogan Highlands.
Wind Advisory from noon Tuesday to midnight PST Tuesday night
for Okanogan Highlands-Okanogan Valley.
High Wind Warning from noon Tuesday to midnight PST Tuesday
night for Lower Garfield and Asotin Counties-Moses Lake
Area-Northeast Blue Mountains-Northeast Mountains-Spokane
Area-Upper Columbia Basin-Washington Palouse-Waterville
Plateau-Wenatchee Area.
High Wind Warning from 7 AM Tuesday to midnight PST Tuesday
night for East Slopes Northern Cascades.
&&Hazardous weather outlook, Nov 16, 6:12 AM PST, 19 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
612 AM PST MON NOV 16 2015
IDZ002-003-026-027-WAZ031>036-041-043-044-171415-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
612 AM PST MON NOV 16 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A warm front will bring a chance for light snow accumulations
mainly above 2000 feet around the Spokane area, Palouse, Upper
Columbia Basin, Okanogan Valley and Waterville Plateau tonight.
Warming temperatures Tuesday morning are expected to melt the
snow Tuesday.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Tuesday will see the highest impact weather with very strong
winds likely throughout the region. Wind gusts of 50 to 60 mph
with locally stronger gusts are possible. These winds may result
in downed trees and power lines. Travel will also be more
difficult with localized areas of blowing dust.
IDZ001-004-WAZ037-038-171415-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
612 AM PST MON NOV 16 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Moderate snow accumulations are expected Monday night before
warming temperatures Tuesday morning changes snow to rain.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Tuesday will see the highest impact weather with strong winds
likely. The highest wind gusts are expected in the mountains, and
around the Deer Park, Newport, and Athol areas where gusts in
excess of 50 mph are possible. These winds may result in downed
trees and power lines.
Another storm system on Thursday may bring moderate snow
accumulations to the mountains and valleys.
WAZ042-171415-
EAST SLOPES NORTHERN CASCADES-
612 AM PST MON NOV 16 2015
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Another strong but cold storm system is expected tonight which
will likely bring moderate snow accumulations to the valley floors
for the upper end of the Methow Valley and possibly Stehekin.
Light valley accumulations are possible elsewhere.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Very strong winds are likely in the mountains on Tuesday...with
windy conditions expected to develop in the valleys by Tuesday
evening. This may lead to downed trees especially in the
mountains...as well as power outages.
Another storm system on Thursday may bring moderate snow
accumulations to the mountains and valleys.
High Wind, Upper Columbia Basin
- When
- November 17, 1:36 AM PST to 11:30 PM PST
- Where
- Upper Columbia Basin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
A Mesonet station 5 miles East-Northeast of Washtucna, WA measured a wind gust of 63 MPH at 1:36 PM PST.
High Wind, Upper Columbia Basin
- When
- November 17, 12:05 PM PST to 12:06 PM PST
- Where
- Upper Columbia Basin forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
A Mesonet station 1 mile southwest of Ritzville, WA reported a 59 mph wind gust.
High Wind, Spokane Area
- When
- November 17, 12:30 PM PST to 11:59 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Broadcast media reported power line down near Newport Highway and Greenbluff Road which is 3 miles west of Mead, WA.
High Wind, East Slopes Northern Cascades
- When
- November 17, 1:00 PM PST to 11:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
A Mesonet station 5 miles south of Loomis, WA measured a wind gust of 70 MPH.
High Wind, Spokane Area
- When
- November 17, 1:00 PM PST to 11:45 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Broadcast Media noted that Avista Utilities reported 20,000 customers without power across Eastern Washington and North Idaho. Kootenai Electric reported 10,000 affected customers.
High Wind, East Slopes Northern Cascades
- When
- November 17, 1:50 PM PST to 11:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
A Mesonet station on Dirty Face Mountain which is located about 1 mile north northeast of Telma, WA measured a wind gust of 73 MPH at 2 pm PST.
High Wind, East Slopes Northern Cascades
- When
- November 17, 2:00 PM PST to 11:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
A Mesonet station 1 mile North Northwest of Telma, WA measured a wind gust of 73 mph at 2 PM PST.
High Wind, Washington Palouse
- When
- November 17, 2:00 PM PST to 11:00 PM PST
- Where
- Washington Palouse forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A Mesonet station 3 miles southwest of Thornton, WA measured a wind gust of 68 mph at 2:01 PM PST.
High Wind, Moses Lake Area
- When
- November 17, 2:00 PM PST to 10:00 PM PST
- Where
- Moses Lake Area forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
A Mesonet station 3 miles West Southwest of George, WA measured a wind gust of 58 mph at 2:10 PM PST.
High Wind, Moses Lake Area
- When
- November 17, 2:00 PM PST to 10:00 PM PST
- Where
- Moses Lake Area forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
A Mesonet station 2 miles West Northwest of Mattawa, WA measured a wind gust of 72 MPH at 2:15 PM PST.
Dust Storm, Moses Lake Area
- When
- November 17, 2:12 PM PST to 9:00 PM PST
- Where
- Moses Lake Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
A storm spotter reported that low visibility due to blowing dust closed I-90 between Vantage and George. Spotters repoted 1/2 mile visibility just southeast of Moses Lake and down near 1/4 mile visibility was noted on webcam for Silica Road.
High Wind, East Slopes Northern Cascades
- When
- November 17, 2:20 PM PST to 11:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
Leecher RAWS, located 5 miles East of Carlton, WA reported a wind gust of 61 MPH at 2:25 PM PST.
High Wind, Moses Lake Area
- When
- November 17, 2:25 PM PST to 11:00 PM PST
- Where
- Moses Lake Area forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
A Mesonet station 2 miles west-northwest of Mattawa, WA measured a wind gust of 82 MPH at 2:30 PM PST.
High Wind, Spokane Area
- When
- November 17, 2:30 PM PST to 11:45 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A Mesonet station 5 miles west of Mead, WA reported a wind gust of 59 mph at 2:33 PM PST.
High Wind, Northeast Mountains
- When
- November 17, 2:30 PM PST to 11:45 PM PST
- Where
- Northeast Mountains forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A trained storm spotter reported a tree down over power lines and on a house at 9th and Main in Deer Park, WA.
Dust Storm, Moses Lake Area
- When
- November 17, 2:30 PM PST to 9:00 PM PST
- Where
- Moses Lake Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
A trained spotter reported visibility around one and one half mile from blowing dust 6 miles west of Moses Lake, WA.
High Wind, Spokane Area
- When
- November 17, 2:30 PM PST to 11:45 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Deaths
- 2 direct, 2 indirect
- Reported by
- ASOS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The ASOS at Spokane International Airport 3 miles east southeast of Airway Heights, WA reported a wind gust of 61 MPH at 2:50 PM PST. The windstorm that resulted in this wind gust resulted in four fatalities. Two direct and two indirect. The two indirect fatalities include A 66 year old man died from a stroke and was unable to seek help and found on November 29th and the second indirect fatality includes a 70 year old man who died from hypothermia who was discovered on November 22nd. The two direct fatalities include a 54 year old woman who was killed by a falling tree limb on the South Hill of Spokane and a 70 year old woman who died near Cheney after a falling tree hit her car.
Dust Storm, Moses Lake Area
- When
- November 17, 2:40 PM PST to 9:00 PM PST
- Where
- Moses Lake Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
A trained spotter in George, WA reported visibility down to 1/2 mile from blowing dust.
High Wind, Spokane Area
- When
- November 17, 2:45 PM PST to 11:45 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The AWOS at Fairchild AFB near Airway Heights, WA reported a wind gust of 60 mph at 2:52 PM PST.
High Wind, East Slopes Northern Cascades
- When
- November 17, 2:45 PM PST to 11:45 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
The mesonet station 2 mile north northwest of Telma, WA reported a wind gust of 82 mph at 3 PM PST.
High Wind, Moses Lake Area
- When
- November 17, 3:30 PM PST to 11:00 PM PST
- Where
- Moses Lake Area forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
The ASOS at Moses Lake Airport which is 7 miles north northwest of Moses Lake, WA reported a wind gust of 61 mph at 3:33 PM PST.
High Wind, Upper Columbia Basin
- When
- November 17, 3:30 PM PST to 11:45 PM PST
- Where
- Upper Columbia Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
A mesonet station 4 miles west northwest of Lind, WA reported a 61 mph wind gust at 3:33 PM PST.
High Wind, Spokane Area
- When
- November 17, 3:50 PM PST to 11:59 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The ASOS at the Spokane International Airport located 3 miles east southeast of Airway Heights, WA reported a wind gust of 71 mph at 3:53 PM PST.
High Wind, East Slopes Northern Cascades
- When
- November 17, 4:00 PM PST to 10:00 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
A mesonet station 2 miles west northwest of Leavenworth, WA reported a wind gust of 64 mph at 4 PM PST.
High Wind, Spokane Area
- When
- November 17, 4:00 PM PST to 11:45 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A newspaper reported that the roof was blown off the Glyph Language service building 1 mile south southwest of Spokane, WA.
High Wind, Moses Lake Area
- When
- November 17, 4:10 PM PST to 11:00 PM PST
- Where
- Moses Lake Area forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
Law enforcement reported multiple accidents and semis tipped over near Moses Lake, WA due to the high wind.
High Wind, Upper Columbia Basin
- When
- November 17, 4:15 PM PST to 11:45 PM PST
- Where
- Upper Columbia Basin forecast zone
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
A member of the public reported that a cinderblock structure with a metal roof collapsed in EdWall, WA due to the high wind.
High Wind, Spokane Area
- When
- November 17, 4:15 PM PST to 11:45 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A mesonet station 1 mile north northwest of Spangle, WA reported a wind gust of 70 mph at 4:15 PM PST.
High Wind, Okanogan Highlands
- When
- November 17, 4:15 PM PST to 11:45 PM PST
- Where
- Okanogan Highlands forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
A mesonet station 4 miles northeast of Lincoln, WA reported a wind gust of 59 mph at 4:15 PM PST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Missouri, November 17 to 18, 20152 deaths · 4 injured · 3 events
- High Wind and Strong Wind in Washington, November 17, 20151 death · 1 injured · $6.0 million · 54 kt wind · 7 events
- High Wind in Idaho, November 17, 20151 death · 1 injured · 101 kt wind · 16 events
- Dust Storm and High Wind in Oregon, November 17 to 18, 20151 death · 86 kt wind · 8 events
- Tornadoes and Damaging Winds in Texas, November 17, 2015$944,000 · EF1 · 27 events
- Tornadoes and Flash Flooding in Mississippi, November 17 to 18, 2015$397,000 · EF1 · 35 events
- Tornado and Damaging Wind in Texas, November 17, 2015$200,000 · EF1 · 2 events
- Tornado and Damaging Wind in Oklahoma, November 17, 2015$150,000 · EF1 · 2 events
- Flash Flooding and Damaging Winds in Texas, November 17, 2015$300,000 · 65 kt wind · 10 events
- Winter Storm and High Wind in Montana, November 17 to 18, 2015$255,000 · 57 kt wind · 11 events
- Flash Flooding and Damaging Winds in Arkansas, November 17, 2015$170,000 · 52 kt wind · 14 events
- Strong Wind in Mississippi, November 17 to 18, 2015$116,000 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602887, 602882, 602884, 602885, 602891, 602888, 602889, 602894, 602895, 602897, 602896, 602898, 602899, 602900, 602901, 602902, 602904, 602903, 602905, 602906, 602907, 602908, 602909, 602910, 602911, 602912, 602913, 602914, 602915.